Alert archive / New Mexico / High Wind Warnings in 2023
High Wind Warning 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Jan 23, 2023, 2:37 AM MST for 5 counties in New Mexico. It took effect at Jan 23, 2023, 3:00 AM MST. It was in force for 19 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 2023, 2:37 AM MST (09:37 UTC)
- In effect from
- Jan 23, 2023, 3:00 AM MST
- Expired
- Jan 23, 2023, 10:04 PM MST
- In force
- 19 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 7:52 AM MST | HIGH SUST WINDS 41 | 4 Ne South Valley, NM | ASOS STATION KABQ ALBUQUERQUE INTL SUNPORT. |
| Jan 23, 8:05 AM MST | NON-TSTM WND GST 58 | 4 Ne South Valley, NM | ASOS STATION KABQ ALBUQUERQUE INTL SUNPORT. |
| Jan 23, 9:52 AM MST | NON-TSTM WND GST 60 | 4 Ne South Valley, NM | ASOS STATION KABQ ALBUQUERQUE INTL SUNPORT. |
| Jan 23, 10:37 AM MST | NON-TSTM WND GST 64 | Albuquerque Intl Sunpor, NM | |
| Jan 23, 11:59 AM MST | NON-TSTM WND GST 61 | 4 Ne South Valley, NM | ASOS STATION KABQ ALBUQUERQUE INTL SUNPORT. |
| Jan 23, 2:42 PM MST | NON-TSTM WND GST 59 | 4 Ne South Valley, NM | ASOS STATION KABQ ALBUQUERQUE INTL SUNPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4263 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WWUS75 KABQ 230937 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 237 AM MST Mon Jan 23 2023 NMZ219-231900- /O.UPG.KABQ.HW.A.0003.230123T1300Z-230124T0700Z/ /O.NEW.KABQ.HW.W.0004.230123T1000Z-230124T0700Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- 237 AM MST Mon Jan 23 2023 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...East canyon winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area. Areas that will be impacted include the foothills and eastern areas of the metro area that are prone to east canyon winds. * WHEN...Until Midnight MST tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ218-231900- /O.NEW.KABQ.WI.Y.0008.230123T1000Z-230124T0300Z/ Santa Fe Metro Area- 237 AM MST Mon Jan 23 2023 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...East canyon winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Santa Fe Metro Area with areas south toward Eldorado, Lamy and La Cienega being primarily impacted. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Shoemake
3 follow-up statements
093 WWUS75 KABQ 231850 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1150 AM MST Mon Jan 23 2023 NMZ219-240300- /O.CON.KABQ.HW.W.0004.000000T0000Z-230124T0700Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- 1150 AM MST Mon Jan 23 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...East canyon winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area. * WHEN...Until Midnight MST tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Localized power outages are expected. Travel will be difficult to dangerous, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ NMZ218-240300- /O.CON.KABQ.WI.Y.0008.000000T0000Z-230124T0300Z/ Santa Fe Metro Area- 1150 AM MST Mon Jan 23 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...East canyon winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Santa Fe Metro Area. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 11
299 WWUS75 KABQ 240253 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 753 PM MST Mon Jan 23 2023 NMZ218-240400- /O.EXP.KABQ.WI.Y.0008.000000T0000Z-230124T0300Z/ Santa Fe Metro Area- 753 PM MST Mon Jan 23 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Wind speeds have fallen below advisory levels, therefore the Wind Advisory will be allowed to expire. $$ NMZ219-240700- /O.CON.KABQ.HW.W.0004.000000T0000Z-230124T0700Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- 753 PM MST Mon Jan 23 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Along the eastern foothills of the Albuquerque Metro easterly gusts to around 45 mph will persist through the evening. Otherwise east winds will continue to slowly taper down for the rest of the evening. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area. * WHEN...Until Midnight MST tonight. * IMPACTS...Damaging winds can blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$
693 WWUS75 KABQ 240504 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1004 PM MST Mon Jan 23 2023 NMZ219-240615- /O.CAN.KABQ.HW.W.0004.000000T0000Z-230124T0700Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- 1004 PM MST Mon Jan 23 2023 ...HIGH WIND WARNING IS CANCELLED... Although a few gusts may persist, winds will continue to decrease through late evening, therefore the High Wind Warning will be allowed to expire. $$ 44
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Jan 22, 10:39 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jan 22, 10:39 PM MST, 3 hours 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1039 PM MST Sun Jan 22 2023 ...New AVIATION... .SYNOPSIS... Issued at 140 PM MST Sun Jan 22 2023 A potent winter storm system is forecast to arrive into western NM tonight into Monday morning, with winter travel impacts most likely over the central highlands from Clines Corners and Vaughn southward through Ruidoso by Monday night into Tuesday morning. This area is forecast to see snow accumulations ranging from 3 to 8 inches with locally higher amounts up to a foot atop the Capitan and Sacramento Mountains. Snow accumulations of 1 to 5 inches will be possible elsewhere across the east-central plains of NM to include the I-40 corridor. Winter weather advisories and winter storm watches are out for these areas, with peak impacts late Monday into Tuesday morning. Strong east canyon winds will also impact the ABQ metro area Monday with a High Wind Watch in effect for that period. Conditions clear out through western NM Monday night, and eastern NM by Tuesday afternoon. Light snow over the northern mountains and well below normal cold areawide persists through Thursday. && .SHORT TERM... (This evening through Monday night) Issued at 140 PM MST Sun Jan 22 2023 A dynamic weather scenario is in store for NM the next few days as a complex winter storm evolves directly over southern and eastern NM. The latest WV loop shows an upper level storm system diving south from western UT into northwest AZ this afternoon. Surface pressure falls will take shape over east-central AZ overnight as an H5 low deepens to near 536dm near KPHX by sunrise Monday. Return flow is just beginning to develop across eastern NM today and will continue to deepen tonight as a 1018mb surface high builds down the Great Plains and helps tighten the pressure gradient across NM. Canyon winds will gradually strengthen as a result within the RGV tonight. Areas from near Placitas to the ABQ east side and Abo Pass will have the greatest potential for wind gusts in excess of 40 mph by sunrise Monday. Meanwhile, cloud cover will thicken and lower from west to east overnight as top-down moistening spreads east with the upper level storm system. Just enough moisture and instability may shift across the region ahead of the approaching storm system by sunrise Monday to allow some snow showers to spread quickly northeast across central and western NM, including the ABQ metro. Min temps will trend several degrees warmer than last night but will still fall below freezing just about everywhere. There is still some uncertainty with regard to the exact track of the H5 low as it treks east thru southern NM and northern Chihuahua on Monday. In addition, there are subtle differences in the details of mesoscale processes expected to evolve across south- central and southeast NM Monday night and Tuesday. The overall consensus amongst probabilistic guidance points to a band of heavy snow developing in the area from near Clines Corners south to Vaughn and Ruidoso late Monday afternoon. This band then begins to pivot slowly around the northern periphery of the H5 low Monday night. Strong upper level diffluence with abundant moisture riding over deep layer east to southeast flow will allow snow to increase in coverage as well over much of east central and southeast NM. The temperature profile is plenty cold enough to support snow in all areas after sunset Monday and locations within the snowband may coincide with the dendritic growth zone. Upslope flow into the Sandia/Manzano Mts may locally enhance snowfall in these areas as well however confidence on 6"+ is not high enough to warrant a Winter Storm Watch at this point. The other area of concern will be the middle RGV where canyon winds may exceed 60 mph below canyons as the pressure gradients intensifies while the H5 low shifts thru southern NM. A High Wind Watch will be issued as well. The east winds within the RGV may also allow for a snow convergence zone to develop somewhere west of ABQ southward to Magdalena and the Gila region. The latest NBM 75th percentile snow accums show an area with 3"+ snowfall in this area. Folks planning travel across the region will need to keep a close eye on changes to the forecast over the next 12 to 24 hrs. && .LONG TERM... (Tuesday through Saturday) Issued at 140 PM MST Sun Jan 22 2023 Tuesday begins the long term period with the 545-550dm H5 upper low b/w El Paso and Midland, TX exiting eastward from NM. Wrap around moisture on the northern periphery, coupled with breezy to windy northerly winds at the surface will keep snow and blowing snow going through east-central and southeastern NM until about mid-day Tuesday. Thereafter, conditions will begin to improve along and east of the Pecos River Valley. Despite the improving conditions through the afternoon, trended colder for Tuesday’s MaxT’s given the expected long duration cloud cover, fresh snow, and CAA behind the exiting storm system lasting through the afternoon. Inconsistencies still exist with regards to snow potential through De Baca and Chaves Counties as global models are disagreeing on the placement and strength of a meso-scale band of snow Tuesday morning. Snowfall potential in this area has the highest uncertainty during the Tuesday morning timeframe, and forecast snow totals here could still change. A shortwave trough embedded within stout northwest flow will bring persistent light snow to the northern mountains Wednesday, likely lasting into Thursday morning. Otherwise, most areas will see mostly clear conditions. The overall weather pattern unfortunately keeps temperatures cold and well below normal for late January. Western and northern areas will struggle to break freezing, while the Rio Grande and Pecos River Valleys south of I-40 will see 40s. Winds decouple Wednesday night with mostly clear conditions and models showing a strong surface high developing over the CO Rockies. Valley inversions will be favored with very cold overnight lows heading into Thursday morning. Have leaned toward the ECMWF which grabbed onto the very dry conditions allowing for temperatures to bottom out lower through western and northern NM. Many western and northern valley spots will likely see near 0F to -0s and even -10s in the Moreno Valley at Angel Fire. Positive 10s will be common through the Rio Grande Valley from the ABQ metro southward and the eastern plains. This looks to be the coldest period of the forecast, however a warming trend does not look to truly begin until Friday. && .AVIATION... (06Z TAFS) Issued at 1025 PM MST Sun Jan 22 2023 Incoming winter storm will bring lowering and thickening cloud decks throughout the TAF period. This will cause MVFR/IFR cigs across wrn terminals early in the TAF period, while terminals east of the Cont Divide are likely to see deteriorating cigs tomorrow evening. As the upper low approaches, sfc high pressure will strengthen in the Great Plains, allowing winds across the state to turn more ely tonight and persisting into tomorrow evening for most terminals. This setup will give rise to strong gap winds across the RGV in the overnight period through tomorrow, lasting into the evening hours. KABQ in particular could see gusts in excess of 35 kts, peaking aft 23/17Z and slackening somewhat aft 24/05Z. Wintery precipitation will enter the area tomorrow aft 23/14Z, spreading from west to east throughout the day and into the overnight hours. Pockets of LLWS will be possible in and around KABQ and KAEG btwn 23/11Z and 23/17Z. && .FIRE WEATHER... Issued at 140 PM MST Sun Jan 22 2023 Accumulating snowfall will return to parts of the region Monday and Tuesday as the next storm system slides east across southern NM. Additional snowfall is possible around the Sangre de Cristo Mts Tuesday night thru Thursday as a series of weak waves slide across the area on northwest flow. Temps will remain cold the entire week with lighter winds toward the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 22 37 15 33 / 20 30 10 5 Dulce........................... 17 36 7 29 / 20 30 10 20 Cuba............................ 19 34 12 28 / 10 20 20 10 Gallup.......................... 18 34 12 34 / 20 40 20 5 El Morro........................ 18 32 12 31 / 10 40 30 5 Grants.......................... 17 35 12 35 / 10 30 40 5 Quemado......................... 19 35 16 32 / 5 60 50 5 Magdalena....................... 26 39 22 37 / 0 30 70 10 Datil........................... 21 35 19 32 / 5 50 70 10 Reserve......................... 22 35 17 38 / 5 70 50 5 Glenwood........................ 28 38 22 42 / 5 70 40 5 Chama........................... 13 30 4 25 / 20 40 10 20 Los Alamos...................... 22 32 17 33 / 10 20 30 10 Pecos........................... 19 31 16 34 / 10 30 50 20 Cerro/Questa.................... 16 30 11 27 / 5 40 20 20 Red River....................... 10 23 4 23 / 10 50 30 30 Angel Fire...................... 5 26 -5 27 / 5 50 40 30 Taos............................ 12 32 7 30 / 5 30 20 20 Mora............................ 14 28 12 32 / 5 40 50 20 Espanola........................ 19 39 15 36 / 5 20 30 10 Santa Fe........................ 21 33 17 33 / 10 30 40 20 Santa Fe Airport................ 22 35 17 35 / 10 20 40 10 Albuquerque Foothills........... 28 37 25 37 / 10 30 50 10 Albuquerque Heights............. 28 39 25 40 / 10 20 40 10 Albuquerque Valley.............. 26 41 24 42 / 5 20 50 10 Albuquerque West Mesa........... 26 39 24 40 / 10 20 50 10 Belen........................... 25 43 23 44 / 5 20 60 10 Bernalillo...................... 26 39 23 39 / 10 20 40 10 Bosque Farms.................... 24 41 22 43 / 5 20 60 10 Corrales........................ 26 40 23 39 / 10 20 50 10 Los Lunas....................... 24 41 22 44 / 5 20 60 10 Placitas........................ 25 36 24 37 / 10 20 50 10 Rio Rancho...................... 26 39 23 39 / 10 20 50 10 Socorro......................... 27 46 25 44 / 0 20 70 10 Sandia Park/Cedar Crest......... 22 32 21 32 / 10 20 70 20 Tijeras......................... 23 34 22 35 / 10 30 80 20 Edgewood........................ 21 33 19 34 / 10 20 70 20 Moriarty/Estancia............... 19 34 17 36 / 5 20 70 20 Clines Corners.................. 17 30 16 32 / 10 20 80 30 Mountainair..................... 23 35 20 35 / 5 20 80 30 Gran Quivira.................... 24 36 21 36 / 5 20 80 30 Carrizozo....................... 28 45 23 39 / 0 20 60 40 Ruidoso......................... 23 39 19 33 / 0 20 90 60 Capulin......................... 13 30 13 28 / 0 30 30 20 Raton........................... 11 33 11 34 / 0 40 30 20 Springer........................ 11 35 12 37 / 5 30 40 10 Las Vegas....................... 15 31 13 35 / 5 30 60 20 Clayton......................... 18 39 20 34 / 0 10 40 30 Roy............................. 18 36 19 38 / 5 30 60 40 Conchas......................... 21 44 23 41 / 5 20 80 60 Santa Rosa...................... 24 42 23 39 / 0 20 80 50 Tucumcari....................... 21 46 23 35 / 0 10 80 70 Clovis.......................... 23 46 25 34 / 0 5 90 80 Portales........................ 23 47 25 35 / 0 5 90 80 Fort Sumner..................... 25 46 25 38 / 0 20 90 70 Roswell......................... 26 51 29 40 / 0 10 90 60 Picacho......................... 24 43 24 38 / 0 10 80 50 Elk............................. 23 41 21 37 / 0 20 80 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 AM MST Monday through Monday evening for NMZ219. Winter Weather Advisory from noon Monday to 6 AM MST Tuesday for NMZ208-241. Winter Storm Watch from Monday evening through Tuesday morning for NMZ223-224-233>237-239-240. Winter Weather Advisory from 6 PM Monday to noon MST Tuesday for NMZ226. && SHORT TERM...42 LONG TERM....24 AVIATION...12
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 2:37 AM MST | Wind Advisory | ABQ | Bernalillo, Sandoval, Santa Fe | 17 hr |
| Jan 23, 2:48 AM MST | Winter Storm Warning | ABQ | Bernalillo, Catron, Chaves, Curry, De Baca, Guadalupe and 9 more | 33 hr |
Nearby
High Wind Warnings in New Mexico, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.